Side effects of Pristiq
Has anyone successfully tapered off Pristiq? If so, what was your plan? I am considering going off this medicine. I take 50 mg per day and have done so for about 2 years. I understand there are very significant withdrawal symptoms and I would like to stop taking Pristiq because it causes my heart to race when the time release happens. I am afraid this medicine may not be good for the heart because the clinical trials state that anyone with a heart condition was not allowed to take it.
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
I’ve been on Pristiq 100mg for four months. I have zero energy and motivation, a huge appetite, headaches and neck tension. I feel emotionally numb and things that should bother me, don’t. I feel TOO chilled out. My Dr thinks these are my depression symptoms but I feel like they’re side effects from the medicine. I can get 8-10 hours of sleep a night and be completely exhausted all day. I cannot function like this, I have two children I need to keep up with. Does anyone else experience this? I’m hoping I can start weaning off with my Dr support and then get off this medication.
Hi @cmhall1118 and welcome to Mayo Clinic Connect. So glad to have you. You'll see that I moved your post to a long standing discussion about Pristiq side effects so that you can meet other people having similar problems. @daliea, @anonymouse, @linamend, and @flow65 perhaps you can share your experience with @cmhall1118
Has your physician offered suggestions of other medications that might be a better fit for you?
No. No further suggestions for anything new, just going back on Zoloft (Sertraline). Been a long road of anxiety/PTSD, etc. As we age, it become more difficult to find SSRI/SNRI etc that can be tolerated.
Thanks for putting my post w Pristiq issues! Appreciate that. 👍🏼
Hi, I have been taking Pristiq for six years now. My doctor had GeneSight testing done and Pristiq was one of three antidepressants that I can take. I am taking 75mgs. One hundred mgs. I believe is a high dose for Pristiq. Perhaps you need a lower dose. Do not stop taking it on your own,withdrawal is very difficult and could be dangerous. I hope you find the one for you.
Thank you! I plan to ask my doctor about a decrease in dose this week. I also had the gene testing done and it was in my “green zone”. I previously was on Lexapro which did absolutely nothing and the gene testing showed it in my “red zone”. I’m glad pristiq works well for you!
I am so glad that I was able to share with you,there is no magic pill unfortunately but it helps to get the best medication for your unique body. The journey of pain and depression isn’t easy but it helps to be able to connect with others who are struggling.
Hi all! I've been on Paxil for 22 years. I was diagnosed with background anxiety and mild depression at 35 years old, after wondering my whole life what was wrong with me. It changed my life for the better. I think a lot of my depression is due to growing up in a very dysfunctional household with 2 alcoholic parents.
Now at 57 years old, I'd like to see if I can taper off of it completely so I can take a psilocybin trip without the Paxil dulling the effects. My hope is that doing so might negate most of the damage done by my dysfunctional upbringing by resetting my default mode network. (See the Clinical Significance section in Wikipedia for the "Default_mode_network" page.)
In order to taper while managing symptoms, I built a spreadsheet to track my daily dosage and the estimated amount of Paxil in my system based on the average half-life of 21 hours. (This half-life varies by metabolism rate and other differences between individuals).
It's been useful because if I start to have debilitating symptoms, I can raise my dosage by testing various values in the spreadsheet for the current day to adjust it to when I last had no symptoms.
I thought it might be of use to others, so here is how I built it:
First, see the attached screenshot of the Google Doc.
Here are the values and formula:
A2: "4/10/2023" (a few days before I started tapering)
A3: =A2+1 (this makes the date progress down the column; just fill down from A3 to add more days)
Column B is for manually entering the dose I take in the morning.
Column C estimates the amount still in my system based on how much I've taken today and the previous 4 days, and the average half-life of 21 hours. The formula for C3 is:
=ROUND(SUM(B3*EXP(-LN(2)/21*24*0), IF(ROW() > 1, B2*EXP(-LN(2)/21*24*1), 0), IF(ROW() > 2, B3*EXP(-LN(2)/21*24*2), 0), IF(ROW() > 3, B4*EXP(-LN(2)/21*24*3), 0), IF(ROW() > 4, B5*EXP(-LN(2)/21*24*4), 0)))
Fill down from C3.
The rest of the columns are for symptoms I experience by the end of the day, if any.
You were spot on in all your thoughts and statements re: mental illness and medications.
It is NOT a one size fits all and I couldn't agree with you more – Thank Goodness there are medications today that can help brain disorders!
Yes, a combination of treatment options is so very helpful – such as talk therapy, meditation, yoga, inspiration readings, etc. BUT sometimes – perhaps even often times – medication is clearly indicated and called for to fight the demons of mental health issues.
There is no shame in taking medications to combat mental illness and to live your best life.
Obviously no 2 people are alike in this world. And certainly no 2 brains/minds are exactly alike.
Your advice was excellent. There are many approaches to finding relief and living "normally" in the fight against mental health disorders. Medications are just one tool BUT a tool that may be absolutely necessary to one's arsenal in trying their best to overcome one's particular mental health disorder. So much is still unknown about the brain…one's mind. More research is certainly needed to help people who are afflicted with emotional disorders. Kudos to you AyeThePan for very sound and accurate advice!
Hey @taperchase – I'm also very interested in exploring psychedelics for long term treatment of my anxiety. The research so far looks VERY promising. Psilocybin looks to be effective in many cases.
For myself, I'm tapering down Pristiq so that I can participate in a clinical trial of LSD for anxiety – I passed the initial screening. Hoping that analysis/treatment for my jaw issues (likely ameloblastoma recurrence) won't preclude me continuing to the active phase of the trial.
After trying several other options my GP wanted to try, I was started on 50mg/day of Pristiq (desvenlavaxine). It was moderately effective. After 6 weeks, GP wanted us to try 100mg/day since it was only moderately effective. I just couldn't tolerate the (depressive) side effects, and called it after about 2 weeks*, dropped down to 75mg. After another 3-4 weeks, I had to drop down to 50mg, which was tolerable. Not great for dealing with the anxiety, but tolerable.
Stuck with 50mg for months, then for the trial noted above I tapered to 25mg, which really spiked the anxiety for about a week – but it smoothed out after that. We'll see what happens when I end it entirely. My current plan is to stick with 25mg for at least another week or two.
*Already been down this road with other meds to help address my anxiety such as Fluoxetine (Prozac). Starter dose of a med, and I have only moderate relief from the anxiety. GP decides we should try a higher dose, which ends up being too much. Too much means I get to experience Major Depressive Disorder.
Possible TMI ahead: As an aside (since this is the Pristiq thread after all) – I found that Prozac was ridiculously effective at suppressing libido, something I consider a really bad side effect. I've been a 1+ time a day guy for over 30 years. Prozac cut that down to once a month at best. That did NOT help my self esteem or confidence, and really made me feel guilty I simply couldn't meet my partner's needs. Not exactly helpful for dealing with anxiety/depression
I hope the LSD works if you get to participate. I've never heard of an antidepressant that has depressive side effects.
I forgot to mention that one good side effect of tapering Paxil is I have to be extra-consistent with my exercise — running, HIIT, strength training — to manage my anxiety.